Drought, Ashland
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe (D2) drought conditions continued across parts of northwest Wisconsin, according to the U.S. Drought Monitor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1126 PM CST THU DEC 31 2009
.AVIATION...06Z TAF ISSUANCE...
WEAK AND FAST-MOVING UPPER LEVEL DISTURBANCE OVER NORTHWEST
MINNESOTA WILL BRING A PERIOD OF BKN-OVC VFR CEILINGS ACROSS NRN
MN/NW WI OVERNIGHT AND NEW YEARS DAY. A FEW LIGHT SNOW SHOWERS OR
FLURRIES ARE ALSO POSSIBLE..BUT ARE NOT EXPECTED TO RESULT IN
VISIBILITY RESTRICTIONS. HAYWARD TAF SITE WILL CONTINUE TO BE
UNDER THE INFLUENCE OF LAKE EFFECT CLOUDS DOWNWIND OF LAKE
SUPERIOR..AND CEILINGS ARE EXPECTED TO LOWER FROM LOW VFR
OVERNIGHT TO MVFR AS LOW LEVEL WINDS BECOME MORE NORTHERLY ON
FRIDAY WITH PERIODS OF LIGHT SNOW SHOWERS. PERIOD OF STRONG
PRESSURE RISES AND TIGHT GRADIENT FOR A ROUGHLY 6 HOUR PERIOD ON
FRIDAY MAY ALSO RESULT IN SOME LOCAL GROUND BLOWING AND DRIFTING
OF SNOW ALREADY ON THE GROUND..ESPECIALLY AT THE MN TAF SITES.
MILLER
&&
.PREV DISCUSSION... /ISSUED 957 PM CST THU DEC 31 2009/
UPDATE...
ONLY MINOR ADJUSTMENTS NEEDED TO THE FORECAST THIS EVENING TO
REFLECT CURRENT CLOUD/TEMP TRENDS AND TO ADJUST POPS AND SNOW
AMOUNTS ON THE SOUTH SHORE WHERE HEAVY LK EFFECT SNOWS WILL
PERSIST INTO SATURDAY.
NEXT WEAK IMPULSE IS TRANSLATING RAPIDLY ESEWD THIS EVENING OVER
THE RED RIVER VALLEY..BUT VERY COLD AIRMASS IN PLACE AND LACK OF
ANY HIGH-QUALITY MOISTURE IS RESULTING IN ONLY SOME LOW/MID LEVEL
CLOUDS AND FLURRIES. LK EFFECT SNOW SHOWERS HAVE ABATED SOMEWHAT
OVER NW WI LATE THIS AFTERNOON/EVENING IN WAKE OF WEAK WAVE THAT
PUSHED THRU AROUND MIDDAY. ATTM..MOST OF THE LATENT HEAT TRANSFER
IS RESULTING IN BOULDING THE BOUNDARY LAYER AND ADDING MOISTURE AS
COLD FLOW FIGHTS LARGE SCALE SUBSIDENCE AND TEMPORARY DRY AIR
ALOFT. HOWEVER..AMBIENT MOISTURE WILL INCREASE AFTER MIDNIGHT AS
NEXT WAVE MOVES OVERHEAD..AND A PERIOD OF RATHER STRONG COLD
ADVECTION FROM THE SFC TO 700 MB WILL COMMENCE LATE TONIGHT WITH
WINDS GRADUALLY VEERING TO A MORE NRLY DIRECTION. WE EXPECTED
HEAVY SNOW SHOWERS TO INCREASE AGAIN LATE TONIGHT AND LAST THRU
NEW YRS DAY AND INTO SATURDAY AS POOL OF -20 TO -25 AIR AT 850 MB
TRANSLATES SEWD ACROSS WRN LK SUPERIOR. SOME LOCALES IN THE
FAVORED GOGEBIC RANGE SHUD SEE IN EXCESS OF 2 FEET STORM TOTAL BY
THE TIME ALL IS SAID AND DONE SOMETIME ON SATURDAY.
THE ONLY REALLY SIGNIFICANT CHANGE TO THE FORECAST WAS TO INCREASE
POPS ACROSS THE WRN FACING AREAS OF THE BAYFIELD PENINSULA..THAT
SHUD ALSO GET IN ON THE LK EFFECT SHOW TOMORROW AND TOMORROW
NIGHT. WE DECIDED NOT TO HOIST AN ADVISORY AT THIS TIME..BUT WE
ARE ON THE BORDER WITH 3-5 INCH ACCUMS BY SATURDAY. LATER SHIFTS
WILL NEED TO MONITOR BAYFIELD COUNTY FOR AN ADVISORY /OR PERHAPS
EVEN A WARNING IF THE MORE NRNLY WIND DIRECTION SOME MODELS ARE
DEPICTING COMES TO PASS/.
UPDATES TO ALL GRIDS AND ASSOCIATED TEXT/WARNING PRODUCTS ARE
ALREADY AVAILABLE.
MILLER
PREV DISCUSSION... /ISSUED 606 PM CST THU DEC 31 2009/
AVIATION...00Z TAF ISSUANCE...
ANOTHER WEAK/FAST MOVING DISTURBANCE WILL TRANSLATE EWD ACROSS NRN
MN/NW WI LATER TONIGHT AND FRIDAY MORNING. THIS IMPULSE HAS LITTLE MOISTURE
TO WORK WITH..BUT A SHORT PERIOD OF MVFR CEILINGS AND SOME FLURRIES
ARE EXPECTED LATE TONIGHT/FRIDAY MORNING WITH THE WAVE PASSAGE.
ARCTIC HIGH PRESSURE WILL BUILD STRONGLY INTO THE AREA
FRIDAY..WITH A PERIOD OF GUSTY NW WINDS FROM ROUGHLY 16-22Z. GIVEN
THE LIGHT COATING OF FRESH POWDERY SNOW..A FEW TAF SITES MAY SEE
SOME GROUND DRIFTING AND/OR MINOR BLOWING SNOW ON THE RUNWAYS.
HOWEVER..CONFIDENCE IS NOT HIGH IN ANY VISIBILITY RESTRICTIONS..SO
BLSN IS NOT EXPLICITY MENTIONED IN ANY TAFS AT THIS TIME.
PREV DISCUSSION... /ISSUED 313 PM CST THU DEC 31 2009/
DISCUSSION...HEAVY LAKE EFFECT SNOW IS THE MAIN FOCUS FOR
TONIGHT...ALONG WITH WIND CHILL VALUES.
SNOW CONTINUED TO FALL ACROSS THE LAKE SUPERIOR SNOWBELT AS OF MID
AFTERNOON...WITH MORE THAN 6 INCHES OF NEW SNOW IN THE
HURLEY/IRONWOOD AREA AS OF EARLY AFTERNOON. AREA WEBCAMS IN THE
HURLEY AREA INDICATED VERY HEAVY SNOWFALL FOR A TIME...BUT THE
SNOW HAS LET UP A BIT RECENTLY. ELSEWHERE...SKIES HAD CLEARED
ACROSS MUCH OF THE CWA. THE EXCEPTIONS WERE AREAS OF NW WI AND
PORTIONS OF THE ARROWHEAD.
FORECAST SOUNDINGS WILL CONTINUE TO BE FAVORABLE FOR HEAVY LAKE
EFFECT SNOW INTO EARLY SATURDAY. FORECAST SOUNDINGS INDICATE LAKE
INDUCED CAPE VALUES RISING TO AROUND 700-800 J/KB WITH TIME. THE
4KM WRF EMS MODEL OUTPUT HAS A VERY GOOD HANDLE ON LOW LEVEL
CONVERGENCE...OMEGA...AND REFLECTIVITY TRENDS. IT DOES INDICATE A
POSSIBLE DIMINISHING TREND IN THE LAKE SNOW BANDS THIS EVENING FOR
A TIME...BEFORE RAMPING UP AGAIN DURING THE LATTER PART OF THE
NIGHT. NOT SURE HOW MUCH WEIGHT TO PUT ON THIS TREND...BUT THINK
IT LIKELY HAS TO DO WITH THE NVA/SINKING MOTION ACROSS THE WESTERN
PORTION OF THE LAKE FOR THE AFTERNOON AND EVENING. THE NEXT
SHORTWAVE SHOULD PROVIDE ENHANCED LIFT AND INCREASED DEEP MOISTURE
ONCE AGAIN AT SOME POINT DURING THE EVENING. REGARDLESS...THINK
THERE WILL BE OFF AND ON HEAVY SNOW FOR MUCH OF THE PERIOD FROM
TONIGHT INTO EARLY SATURDAY. WILL CONTINUE WITH GOING FORECAST OF
1 TO 2 FEET ALONG THE GOGEBIC RANGE THROUGH THAT TIME...WITH THE
HEAVIEST AMOUNTS LIKELY TO BE NEAR MONTREAL...GILE AND HURLEY. THE
4KM WRF EMS DOES SHOW SEVERAL TRANSITIONS TO THE SNOW BANDS AND
CONVERGENCE...BUT THIS AREA IS CONSISTENTLY IN THE CROSSHAIRS OF
THE BEST CONVERGENCE...LIFT AND MOISTURE.
ELSEWHERE...BITTERLY COLD ARCTIC AIR WILL CONTINUE TO SETTLE INTO
THE REGION. A SHORTWAVE SHOULD BRING INCREASING CLOUDS BACK INTO
THE PICTURE AGAIN TONIGHT. THAT WILL LIMIT THE NIGHTTIME
TEMPERATURE FALL SOMEWHAT...BUT TEENS BELOW ARE STILL EXPECTED IN
THE WESTERN CWA. HAVE WENT WITH SOME WIND CHILL VALUES AROUND 25
BELOW ZERO LATER TONIGHT AND EARLY FRIDAY IN THE NW PART OF THE
CWA. WILL HOLD OFF ON ANY HEADLINES AT THIS POINT...AS THE CLOUDS
MAY HANG AROUND A BIT LONGER...AND IT SHOULD ONLY BE FOR A FEW
HOURS AT THIS POINT.
FRIDAY NIGHT AND SATURDAY NIGHT SHOULD FEATURE VERY COLD
TEMPERATURES. WILL GO WITH LOWS IN THE 20S AND 30S BELOW FOR THE
MOST PART. THE SOUTH SHORE SHOULD SEE A BIT WARMER TEMPERATURES
WITH CLOUDS AND LAKE EFFECT SNOW SHOWERS CONTINUING. DAYTIME HIGH
TEMPERATURES MAY STRUGGLE TO REACH ZERO IN SPOTS DURING THE
WEEKEND...DESPITE PLENTY OF SUNSHINE. FEEL QUITE CONFIDENT THAT WE
WILL NEED WIND CHILL HEADLINES FOR MUCH OF THIS TIME PERIOD.
SUNDAY NIGHT THROUGH THURSDAY...ARCTIC HIGH PRESSURE WILL HAVE
RETROGRADED JUST TO THE WEST OF THE NORTHLAND SUNDAY NIGHT INTO
MONDAY MORNING...AND THIS BROAD AREA OF HIGH PRESSURE WILL KEEP
CONDITIONS DRY AND COLD. TEMPERATURES WILL REMAIN WELL BELOW
NORMAL THROUGH THE ENTIRE PERIOD. WITH HIGH PRESSURE LOCKED IN
PLACE TO OUR WEST...WINDS DOWN LAKE SUPERIOR WILL BE NORTHERLY...AND
THIS COUPLED WITH COLD TEMPERATURES WILL KEEP LAKE EFFECT SNOW
SHOWERS IN THE FORECAST THROUGH THE WEEK. SNOW RATES WILL BE
DETERMINED BY DEEPER LAYER SATURATION. LIGHTER SNOWFALL EXPECTED
AT THE BEGINNING OF THE WEEK...WITH UPPER LEVEL RIDGING IN PLACE
AND SLIGHTLY...YES SLIGHTLY WARMER 850 TEMPS. THIS ALSO ACTS TO
MITIGATE TEMPERATURES SOMEWHAT MONDAY/TUESDAY...THOUGH STILL BELOW
NORMAL.
THE RIDGE WILL BREAK DOWN WITH A BROAD AREA OF UPPER LEVEL LOW
PRESSURE DIGGING INTO THE CENTER OF THE COUNTRY ON WEDS/THURS.
ARCTIC AIR WILL THEN POUR BACK INTO THE AREA WITH 850 TEMPS AGAIN
DROPPING INTO THE 20S BELOW BY LATE WEDS/EARLY THURS. ENERGY
ASSOCIATED WITH THIS LOW LOOKS TO PASS TO OUR SOUTH AND WEST AT THIS
TIME...AND THEREFORE WE HAVE KEPT THE FORECAST DRY...EXCEPT ALONG
THE SOUTH SHORE...WITH LAKE INDUCED CAPE VALUES INCREASING BACK TO
400-500 J/KG TUES-WEDS-THURS.
&&
.POINT TEMPS/POPS...
DLH -4 2 -22 0 / 10 10 0 10
INL -14 -3 -31 -1 / 10 10 0 10
BRD -9 1 -26 2 / 10 10 0 10
HYR 0 7 -22 3 / 20 10 20 20
ASX 3 9 -10 7 / 40 60 50 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...LAKE EFFECT SNOW WARNING UNTIL 6 AM CST SATURDAY FOR WIZ003-004.
LS...HEAVY FREEZING SPRAY WARNING UNTIL 6 PM CST SATURDAY FOR LSZ146-
147.
SMALL CRAFT ADVISORY UNTIL 6 PM CST SATURDAY FOR LSZ121-145>148.
&&
BERDES/BERDES/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 342 PM CST THU DEC 31 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 342 PM CST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT HEAVY LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO SATURDAY ALONG THE SOUTH SHORE OF LAKE SUPERIOR. TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 1 TO 2 FEET FROM ODANAH AND MELLEN TO HURLEY WISCONSIN. SEE THE LATEST WINTER WEATHER PRODUCTS ISSUED BY THE DULUTH OFFICE OF THE NATIONAL WEATHER SERVICE FOR DETAILED INFORMATION CONCERNING THIS MAJOR LAKE EFFECT SNOW EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE FROM FRIDAY INTO EARLY SATURDAY...AND POSSIBLY EVEN INTO SATURDAY. TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 1 TO 2 FEET FROM ODANAH AND MELLEN TO HURLEY. SEE THE LATEST WINTER WEATHER PRODUCTS ISSUED BY OUR OFFICE FOR MORE INFORMATION. THE OTHER ISSUE OVER THE WEEKEND WILL BE POTENTIALLY DANGEROUS WIND CHILL VALUES FRIDAY NIGHT AND SATURDAY NIGHT. WIND CHILL HEADLINES MAY NEED TO BE ISSUED FOR THIS BITTERLY COLD AIR. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO CONTACT THE DULUTH NATIONAL WEATHER SERVICE OFFICE WITH SNOW AMOUNTS. LSZ121-140>148-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 342 PM CST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT A GUSTY NORTHWEST WIND WILL CREATE HAZARDOUS WAVES ALONG THE SOUTH SHORE OF LAKE SUPERIOR. HEAVY FREEZING SPRAY WILL AFFECT BOATERS FROM PORT WING TO BAYFIELD WISCONSIN...INCLUDING THE APOSTLE ISLANDS TONIGHT. SEE THE LATEST MARINE PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE GUSTY NORTHWEST WINDS AND HEAVY FREEZING SPRAY WILL PERSIST FRIDAY AND SATURDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
717 PM CST THU DEC 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM SNOW GILE 46.43N 90.23W
12/31/2009 M3.0 INCH IRON WI TRAINED SPOTTER
10.0 INCH TOTAL
&&
SCWThe national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212962, 212963, 212964, 212965, 212966, 212967.